Patients With Inflammatory Diseases Often Prescribed Biologic Agents Which May Cause Acute Liver Injury
"TNF-α antagonists are extremely beneficial as therapies for several bowel, joint and skin inflammatory conditions," said Maurizio Bonacini, MD, AGAF, study author and associate clinical professor, University of California, San Francisco. "However, gastroenterologists, internists, rheumatologists and dermatologists all need to be aware of this potential complication and know how to diagnose it. They should conduct tests for autoimmunity early upon diagnosis of abnormalities to determine the proper path of care."
Researchers searched the U.S. Drug-Induced Liver Injury Network database and identified six well-characterized cases of drug-induced liver injury (DILI) in the setting of TNF-α antagonist therapy. Additionally, they reviewed 28 additional cases identified in PubMed. The researchers found acute liver injury in all cases, most frequently autoimmunity and hepatocellular injury, but mixed non-autoimmune patterns and cholestasis (blocked flow of bile from the liver) also occurred. No deaths were attributed to the liver injury; one patient required a liver transplant, which was attributed to pre-existing cirrhosis with superimposed DILI.
Of the TNF-α antagonists, infliximab-associated liver injury has been the best documented, most likely because of its earlier approval and more wide-spread clinical use. Etanercept and adalimumab have also been linked to drug-induced liver injury. So far, there are no published cases found to be linked to natalizumab, golimumab or certolizumab.
The researchers found that liver damage was typically resolved following drug discontinuation, although some patients did benefit from a course of corticosteroids. Importantly, patients treated with an alternative TNF-α after resolution of their liver injury appeared to tolerate the drugs without recurrence.
"If patients who are taking these biologic agents experience symptoms such as abdominal pain, nausea and fatigue, physicians should check liver enzyme levels to determine if the symptoms are a result of these drugs," added Dr. Bonacini.
Source: EurekAlert!, the online, global news service operated by AAAS, the science society
Please use one of the following formats to cite this article in your essay, paper or report:
American Gastroenterological Association. "Patients With Inflammatory Diseases Often Prescribed Biologic Agents Which May Cause Acute Liver Injury." Medical News Today. MediLexicon, Intl., 1 May. 2013. Web.
29 Jul. 2016. <http://www.medicalnewstoday.com/releases/259829.php>
American Gastroenterological Association. (2013, May 1). "Patients With Inflammatory Diseases Often Prescribed Biologic Agents Which May Cause Acute Liver Injury." Medical News Today. Retrieved from
Please note: If no author information is provided, the source is cited instead.
Contact our news editors
For any corrections of factual information, or to contact our editorial team, please see our contact page.
Copyright Medical News Today: Excluding email/sharing services explicitly offered on this website, material published on Medical News Today may not be reproduced, or distributed without the prior written permission of Medilexicon International Ltd. Please contact us for further details.